Thunderstorm Wind, Winneshiek
- When
- August 3, 2:33 PM CST
- Where
- Winneshiek County, 2 mi W of Decorah
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.300, -91.833
The public reported wind gusts estimated at 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
The public reported wind gusts estimated at 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 3, 2:08 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 308 PM CDT TUE AUG 3 2004 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT SEVERE WEATHER/TSRA POTENTIAL TONIGHT INTO WED MORNING...THEN TEMPERATURES THRU THE PERIOD. SURFACE ANALYSIS AT 18Z SHOWED LOW PRESSURE OVER NORTH CENTRAL KS WITH A BROAD TROUGH TO THE EAST/NORTH INTO IA/IL. ONE BOUNDARY/ CONVERGENCE AXIS WAS LOCATED JUST NORTH OF THE MN BORDER. ANOTHER EXTENDED FROM NEAR KSUX-KDSM-KEOK. LONG LIVED...MATURE CONVECTIVE COMPLEX TRACKING EAST-SOUTHEAST ALONG MN/IA BORDER IN LOW LEVEL CONVERGENT AXIS AND DECENT 850-7H WARM/MOISTURE ADVECTION/ CONVERGENCE. THIS COMPLEX RESPONSIBLE FOR 60-80+ MPH WINDS IN PARTS OF SOUTHWEST MN EARLIER THIS AFTERNOON. LAPS ANALYSIS SHOWS INSTABILITY AXIS WITH DEWPOINTS INTO THE MIDDLE 70S EXTENDING EAST FROM THE CONVECTIVE COMPLEX AND INTO THE FORECAST AREA. 03/12Z MODELS INITIALIZED REASONABLY WELL. GFS WITH A BETTER FIT TO 7H-3H RA-OB DATA...WHILE ETA BETTER WITH 5H VORTICITY FIELD. DESPITE THIS...MODELS OFFER RATHER SIMILAR SOLUTIONS TO EACH OTHER AND THEIR PREVIOUS RUNS THROUGH 84HRS. 12Z ETA/GFS SOLUTIONS CLOSER TO EACH OTHER...AT LEAST FOR THE FIRST 24-36 HRS...THAN THEIR 06Z COUNTER- PARTS. ETA DID BETTER WITH 12Z-18Z PRECIP ACROSS THE CENTRAL CONUS. PER WV IMAGERY ETA ALSO BETTER WITH SHORTWAVES ACROSS THE CENTRAL/ WESTERN CONUS AT 18Z. GFS BETTER WITH SFC PRESSURE FIELDS AT 18Z. PER PROFILER NETWORK...GFS BETTER WITH SFC-7H WIND FIELDS AND POSITION OF CONVERGENCE SUPPORTING THE CONVECTIVE COMPLEX THIS AFTERNOON. WITH SPLIT ON EARLY PERFORMANCE...TENDED TO FAVOR AN ETA/GFS COMPROMISE THIS CYCLE. FOR THE SHORT TERM...FORCING RESPONSIBLE FOR THE ONGOING CONVECTION TRANSLATES EAST-SOUTHEAST...ACROSS MAINLY THE SOUTHWEST HALF OF THE FORECAST AREA TONIGHT. LATER TONIGHT THIS FORCING IS ACCOMPANIED BY 2H-4H PV ADVECTION AND FAVORABLE 3H AGEOSTROPHIC FLOW/DIVERGENCE IN RIGHT ENTRANCE REGION OF 110KT 3H JET ACROSS THE LK SUPERIOR/ HURON AREA. PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH RANGE TONIGHT...PLENTY OF MOISTURE/FUEL AVAILABLE FOR TSRA. RAISED POPS TO CATEGORICAL RANGE OVER ABOUT SOUTHERN 2/3 OF FORECAST AREA TONIGHT. CONTINUED LIKELY POPS OVER THE SOUTHEAST END OF THE FORECAST AREA INTO WED MORNING AS SOME PV ADVECTION AND 3H AGEOSTROPHIC DIVERGENCE LINGERS OVERHEAD AND SOME DEEPER MOISTURE REMAINS. AFTER ABOUT 18Z WED...WEATHER QUIETS DOWN CONSIDERABLY. DRIER MID/UPPER LEVEL AIRMASS IN THE WAKE OF THE DEPARTING SHORTWAVE...PUSHES IN DURING THE AFTERNOON. LOW LEVEL NORTHWEST FLOW/COLD ADVECTION SPREADS ACROSS THE AREA AS WELL AS THE SFC LOW TRACKS INTO THE OH VALLEY. UPPER TROUGH SLOWLY DEEPENS IN THE EASTERN CONUS WED NIGHT THRU FRI NIGHT WHILE THE UPPER RIDGE AXIS AMPLIFIES INTO MANITOBA/SASKAT. DEVELOPING NORTHERLY FLOW ALOFT OVER THE REGION ALLOWS ANOTHER RATHER LARGE...DRY AND SEASONABLY COOL AREA OF CANADIAN HIGH PRESSURE TO SPREAD SOUTH ACROSS THE REGION FOR WED NIGHT-FRI NIGHT. MODEL SOUNDINGS AND TIME-HGT X-SECTIONS SHOW A DRY...STABLE AIRMASS OVER THE AREA FOR THIS TIME PERIOD. CUMULUS RULES INDICATE SCATTERED DIURNAL CLOUD DEVELOPMENT UNDER THE COOL POOL ALOFT BOTH THU/FRI. TENDED TO FAVOR WARMER OF NUMERICAL TEMPERATURE GUIDANCE TONIGHT THRU THU. GFS-MOS LOWS LOOK REASONABLE THU NIGHT...BUT WITH THE HIGH DRIFTING OVERHEAD SOME LOWS IN THE 40S A GOOD BET IN THE USUALLY COLDER VALLEYS IN THE NORTHEAST THIRD OF THE FORECAST AREA. WITH PLENTY OF SUNSHINE EXPECTED ON FRI...GFS MEX-MOS HIGHS LOOK A FEW DEGREES TOO COOL. GFS MEX-MOS LOWS FRI NIGHT REASONABLE. .LONG TERM...SATURDAY THROUGH TUESDAY LATEST MEDIUM RANGE MODELS SHOW DECENT CONSISTENCY WITH EACH OTHER AND THEIR PREVIOUS RUNS THRU 00Z SUN. MODELS THEN BEGIN TO DIVERGE WITH THE DETAILS OF STRENGTH AND TIMING OF THE NEXT STRONGER SHORTWAVE AND SFC TROUGH/FRONT THRU THE REGION SUN/MON. ENSEMBLES SHOW 03/00Z OPERATIONAL GFS RUN TO BE A MIDDLE-OF-THE-PACK MEMBER THRU MON/TUE...HOWEVER...ENSEMBLE DO START TO SHOW CONSIDERABLE VARIABILITY/NOISE BY 12Z SUN. CONFIDENCE FOR THE 4 TO 7 DAY FORECAST IS ABOUT AVERAGE FOR THIS CYCLE. WITH A RATHER DRY AIRMASS OVER THE AREA INTO SAT MORNING...WILL LEAVE SAT DRY EVEN THOUGH SOUTHERLY FLOW AND MOISTURE RETURN STARTS AS THE LARGE HIGH MOVES EAST. THE SFC AND UPPER TROUGH APPROACH BY SUN MORNING...WITH SOME DIFFERENCES IN MODEL TIMING...AND PUSHES ACROSS THE AREA SUN THRU MON. ALL MODELS INDICATING DECENT MOISTURE RETURN WITH/AHEAD OF THE TROUGH. PREVIOUS GRID FORECASTS WITH CHANCE TSRA STARTING SAT NIGHT AND CONTINUING INTO MON NIGHT STILL LOOK GOOD. THE NEXT LARGE AND SEASONABLY COOL CANADIAN HIGH IS SLATED TO MOVE SOUTH INTO THE AREA ON TUE. PREVIOUS GRID FORECAST LOWS/HIGHS...GFS MEX-MOS...AND GFS ENSEMBLE MOS GUIDANCE FOR THE SAT-TUE PERIOD ALL QUITE SIMILAR AND APPEAR REASONABLE. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1158 AM CDT TUE AUG 3 2004 MNZ079-088-WIZ017-029-032>034-041>044-041100- ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR- TREMPEALEAU-WABASHA-WINONA- 1158 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... CENTRAL AND WESTERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING FRONTAL BOUNDARY EXTENDS ALONG THE MINNESOTA-IOWA BORDER AND INTO CENTRAL WISCONSIN. THIS WILL CONTINUE TO BE THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT...FUELED BY WARM... MOIST AND UNSTABLE AIR. ALTHOUGH LIGHTNING...LOCALLY HEAVY RAIN... AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...SEVERE WEATHER IS EXPECTED TO REMAIN SOUTH OF THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A THUNDERSTORM COMPLEX COULD BE MOVING ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN WEDNESDAY MORNING BUT WILL QUICKLY MOVE OUT OF THE REGION. OTHER THUNDERSTORMS ARE POSSIBLE STARTING LATE SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REPORTS OF HAIL AND INTENSE RAINFALL FROM THE STRONGER STORMS WILL BE NEEDED THOUGH IF A STORM MOVES THROUGH YOUR AREA. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ053>055-061-041100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-VERNON- WINNESHIEK- 1158 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING FRONTAL BOUNDARY EXTENDED ALONG OR NEAR THE MINNESOTA- IOWA STATE LINE LATE THIS MORNING. MEANWHILE...A THUNDERSTORM COMPLEX NEAR SIOUX FALLS IS EXPECTED TO MIGRATE EAST-SOUTHEAST ALONG OR JUST SOUTH OF THIS BOUNDARY PRODUCING STRONG TO DAMAGING WIND THROUGH THE AFTERNOON. IN FACT...THE SEVERE WEATHER POTENTIAL FOR STRONG WINDS IS HIGHER OVER PARTS OF NORTHEAST IOWA BETWEEN 3 AND 7 PM TODAY. SOME STORMS COULD ALSO PRODUCE LARGE HAIL...BUT WIND IS THE MAIN THREAT AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE COULD BE SOME ONGOING THUNDERSTORMS WEDNESDAY MORNING...BUT THESE SHOULD EXIT BY MIDDAY. DUE TO LIMITED INSTABILITY...NO SEVERE STORMS ARE ANTICIPATED AT THIS TIME. OTHER THUNDERSTORMS ARE POSSIBLE STARTING LATE SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING... ESPECIALLY ACROSS NORTHEAST IOWA AND MINNESOTA COUNTIES ALONG THE IOWA BORDER. MONITOR CONDITIONS FOR WARNINGS IN UPSTREAM COUNTIES OR IF STORMS DEVELOP IN YOUR AREA. PEAK WIND GUSTS WILL BE ESPECIALLY USEFUL IF THE LINE OF STORMS TO THE WEST HOLDS TOGETHER AND MOVES IN LATER TODAY. BE IN PLACE BEFORE STORMS ARRIVE AND REPORT YOUR PEAK GUSTS TO THE LA CROSSE NATIONAL WEATHER SERVICE OR A CENTRAL DISPATCH. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1200 NOON CDT TUE AUG 3 2004 IAZ008-018-019-032200- CHICKASAW-FLOYD-MITCHELL- 1200 NOON CDT TUE AUG 3 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 696 REMAINS IN EFFECT UNTIL 500 PM CDT FOR THE FOLLOWING COUNTIES... FLOYD...MITCHELL...AND CHICKASAW. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 143 PM CDT TUE AUG 3 2004 IAZ008-018-019-032200- CHICKASAW-FLOYD-MITCHELL- 143 PM CDT TUE AUG 3 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 696 REMAINS IN EFFECT UNTIL 500 PM CDT FOR THE FOLLOWING COUNTIES... FLOYD...MITCHELL...AND CHICKASAW. A LINE OF INTENSE THUNDERSTORMS CONTINUES TO APPROACH FROM THE WEST. IF THEY HOLD TOGETHER...THEY COULD PRODUCE WIND GUSTS UP TO 80 MPH DURING THE LAST TWO HOURS OF THE WATCH...3 TO 5 PM. SHEA
The La Crosse radar (KARX), 78 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418089, 5418151.